Alert archive / North Carolina / Coastal Flood Statements in 2012

Coastal Flood Statement 1, NWS Wilmington, NC

October 16, 2012New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this coastal flood statement at Oct 16, 2012, 9:26 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Oct 17, 2012, 8:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2012, 9:26 PM EDT (01:26 UTC)
In effect from
Oct 17, 2012, 8:00 AM EDT
Expired
Oct 17, 2012, 10:00 AM EDT
In force
2 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WHUS42 KILM 170126
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
926 PM EDT TUE OCT 16 2012

...A HIGH RIP CURRENT RISK IS IN EFFECT WEDNESDAY...
...HIGH TIDES WILL AFFECT PORTIONS OF THE CAPE FEAR AREA
WEDNESDAY...

.LONG PERIOD SWELLS FROM HURRICANE RAFAEL WILL RESULT IN A HIGH RISK
OF STRONG RIP CURRENTS THROUGH WEDNESDAY. THE NEW MOON WILL CAUSE
TIDES TO BE LARGER THAN NORMAL WEDNESDAY.

NCZ107-170930-
/O.NEW.KILM.CF.Y.0033.121017T1400Z-121017T1700Z/
INLAND NEW HANOVER-
926 PM EDT TUE OCT 16 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM TO 1 PM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 1 PM EDT
WEDNESDAY.

* LOCATION...THE TIDAL CAPE FEAR RIVER AFFECTING DOWNTOWN WILMINGTON.

* COASTAL FLOODING...LARGE TIDAL RANGES ASSOCIATED WITH THE NEW
  MOON WILL CREATE MINOR COASTAL FLOODING WEDNESDAY MORNING. 

* TIMING...HIGH TIDE SHOULD OCCUR AROUND 1130 AM.

* IMPACTS...WATER WILL COVER PARTS OF BATTLESHIP DRIVE AND LOW
  PORTIONS OF THE PARKING LOT FOR THE BATTLESHIP MEMORIAL. WATER
  MAY ALSO RISE THROUGH STORM DRAINS AND AFFECT THE LOWEST
  PORTIONS OF WATER STREET IN DOWNTOWN WILMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL
COMBINE TO GENERATE SOME FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

NCZ106-108-170930-
/O.NEW.KILM.CF.S.0001.121017T1200Z-121017T1400Z/
/O.CON.KILM.RP.S.0003.121017T1100Z-121018T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-
926 PM EDT TUE OCT 16 2012

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 7 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...
...TIDES MAY APPROACH MINOR COASTAL FLOODING LEVELS WEDNESDAY MORNING...

* LOCATION...ALL BEACHES FROM SURF CITY NORTH CAROLINA TO FORT
  FISHER NORTH CAROLINA.

* COASTAL FLOODING...TIDE LEVELS ARE EXPECTED TO RISE TO WITHIN A
  FEW INCHES OF MINOR COASTAL FLOODING LEVELS AT HIGH TIDE
  WEDNESDAY MORNING. ELEVATED WATER LEVELS COULD AFFECT LOW LYING
  AREAS SUCH AS CANAL DRIVE AT CAROLINA BEACH. HIGH TIDE AT THE
  BEACHES WILL OCCUR JUST AFTER 900 AM WEDNESDAY MORNING.

* RIP CURRENT RISK...HIGH

* SURF HEIGHT...4 TO 5 FEET FOR ALL AREA BEACHES.

* TIMING AND TIDES...LOW TIDE WILL OCCUR AROUND 330 PM WEDNESDAY.
  WHILE THE RIP CURRENT RISK IS GREATEST 2 HOURS EITHER SIDE OF
  LOW TIDE...RIP CURRENTS ARE POSSIBLE AT ANY TIME.

* OTHER HAZARDS...NONE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

NCZ110-SCZ054-056-170930-
/O.CON.KILM.RP.S.0003.121017T1100Z-121018T0000Z/
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
926 PM EDT TUE OCT 16 2012

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 7 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* LOCATION...ALL BEACHES FROM BALD HEAD ISLAND NORTH CAROLINA TO
  WINYAH BAY SOUTH CAROLINA.

* RIP CURRENT RISK...HIGH

* SURF HEIGHT...4 TO 5 FEET FOR ALL AREA BEACHES.

* TIMING AND TIDES...LOW TIDE WILL OCCUR AROUND 330 PM WEDNESDAY. 
  WHILE THE RIP CURRENT RISK IS GREATEST 2 HOURS EITHER SIDE OF LOW 
  TIDE...RIP CURRENTS ARE POSSIBLE AT ANY TIME.

* OTHER HAZARDS...NONE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

TRA

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
1 follow-up statement
947 
WHUS42 KILM 170906
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
506 AM EDT WED OCT 17 2012

...A HIGH RIP CURRENT RISK IS IN EFFECT TODAY... 
...HIGH TIDES WILL AFFECT PORTIONS OF THE CAPE FEAR AREA
TODAY...

.LONG PERIOD SWELLS FROM HURRICANE RAFAEL WILL RESULT IN A HIGH RISK
OF STRONG RIP CURRENTS TODAY. THE NEW MOON WILL CAUSE TIDES TO BE
HIGHER THAN NORMAL TODAY.

NCZ107-171700-
/O.CON.KILM.CF.Y.0033.121017T1400Z-121017T1700Z/
INLAND NEW HANOVER-
506 AM EDT WED OCT 17 2012

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 1 PM EDT THIS AFTERNOON...

* LOCATION...THE TIDAL CAPE FEAR RIVER AFFECTING DOWNTOWN 
  WILMINGTON.

* COASTAL FLOODING...LARGE TIDAL RANGES ASSOCIATED WITH THE NEW 
  MOON WILL CREATE MINOR COASTAL FLOODING THIS MORNING.

* TIMING...HIGH TIDE SHOULD OCCUR AROUND 1130 AM.

* IMPACTS...WATER WILL COVER PARTS OF BATTLESHIP DRIVE AND LOW 
  PORTIONS OF THE PARKING LOT FOR THE BATTLESHIP MEMORIAL. WATER 
  MAY ALSO RISE THROUGH STORM DRAINS AND AFFECT THE LOWEST PORTIONS 
  OF WATER STREET IN DOWNTOWN WILMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL
COMBINE TO GENERATE SOME FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

NCZ106-108-171700-
/O.CON.KILM.RP.S.0003.121017T1100Z-121018T0000Z/
/O.CON.KILM.CF.S.0001.121017T1200Z-121017T1400Z/
COASTAL PENDER-COASTAL NEW HANOVER-
506 AM EDT WED OCT 17 2012

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATION...ALL BEACHES FROM SURF CITY NORTH CAROLINA TO FORT 
  FISHER NORTH CAROLINA.

* COASTAL FLOODING...TIDE LEVELS ARE EXPECTED TO RISE TO WITHIN A 
  FEW INCHES OF MINOR COASTAL FLOODING LEVELS AT HIGH TIDE 
  WEDNESDAY MORNING. ELEVATED WATER LEVELS COULD AFFECT LOW LYING 
  AREAS SUCH AS CANAL DRIVE AT CAROLINA BEACH. HIGH TIDE AT THE 
  BEACHES WILL OCCUR JUST AFTER 900 AM THIS MORNING.

* RIP CURRENT RISK...HIGH

* SURF HEIGHT...4 TO 5 FEET FOR ALL AREA BEACHES.

* TIMING AND TIDES...LOW TIDE WILL OCCUR AROUND 330 PM TODAY.
  WHILE THE RIP CURRENT RISK IS GREATEST 2 HOURS EITHER SIDE OF
  LOW TIDE...RIP CURRENTS ARE POSSIBLE AT ANY TIME.

* OTHER HAZARDS...NONE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

NCZ110-SCZ054-056-171700-
/O.CON.KILM.RP.S.0003.121017T1100Z-121018T0000Z/
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
506 AM EDT WED OCT 17 2012

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATION...ALL BEACHES FROM BALD HEAD ISLAND NORTH CAROLINA TO 
  WINYAH BAY SOUTH CAROLINA.

* RIP CURRENT RISK...HIGH

* SURF HEIGHT...4 TO 5 FEET FOR ALL AREA BEACHES.

* TIMING AND TIDES...LOW TIDE WILL OCCUR AROUND 330 PM TODAY. 
  WHILE THE RIP CURRENT RISK IS GREATEST 2 HOURS EITHER SIDE OF LOW 
  TIDE...RIP CURRENTS ARE POSSIBLE AT ANY TIME.

* OTHER HAZARDS...NONE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 7:42 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 16, 7:42 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
742 PM EDT TUE OCT 16 2012

.SYNOPSIS...
COOL CANADIAN HIGH PRESSURE WILL MOVE OVERHEAD THROUGH TONIGHT AND
PERSIST THROUGH WEDNESDAY. A COLD FRONT WILL AFFECT THE AREA
THURSDAY AND FRIDAY BEFORE HIGH PRESSURE BUILDS BACK IN ON SATURDAY
AND CONTROLS AREA WEATHER THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 730 PM TUESDAY...BIGGEST CHANGE TO THE FORECAST IS TO ACCOUNT
FOR A EXPANSIVE AREA OF CIRRUS CLOUDINESS OBSERVED ON SATELLITE
EXTENDING FROM EASTERN SOUTH CAROLINA ALL THE WAY BACK ACROSS
TEXAS...NORTHERN MEXICO...AND ORIGINATING FROM HURRICANE PAUL IN THE
EASTERN PACIFIC NEAR BAJA CALIFORNIA. IT'S ALWAYS TOUGH TO INFER
JUST FROM SATELLITE IMAGERY HOW OPAQUE CIRRUS CLOUD COVER IS...BUT
GFS MODEL FORECASTS SHOW SATURATION AT AND ABOVE THE 300 MB
LAYER...DEEPENING BY 12Z WEDNESDAY TO A SATURATED LAYER EXTENDING
FROM 450 MB UP THROUGH 200 MB. SKY COVER FORECASTS HAVE BEEN
TENTATIVELY INCREASED TO "PARTLY CLOUDY" BUT SOME "MOSTLY CLOUDY"
WORDING MAY HAVE TO BE INTRODUCED ONCE I CAN GET A VIEW OF THE
CLOUDS FROM THE OFFICE PARKING LOT LATER THIS EVENING. GIVEN THE
INCREASED CLOUDINESS I HAVE TWEAKED FORECAST TEMPERATURES UP BY A
COUPLE DEGREES INLAND WITH LESSER CHANGES NEAR THE COAST WHERE CLEAR
SKIES WILL REMAIN THE LONGEST. PREVIOUS DISCUSSION FROM 300 PM
FOLLOWS...

CLEAR AND COOL AIR IN PLACE AS CANADIAN HIGH PRESSURE SHIFTS CLOSER
OVERHEAD. PCP WATER VALUES WILL REMAIN DOWN AROUND A HALF INCH.
PRESSURE GRADIENT WILL WEAKEN GIVING WAY TO CALM WINDS BY THIS
EVENING INTO OVERNIGHT. THIS WILL CREATE IDEAL RADIATIONAL COOLING
CONDITIONS TONIGHT AND WILL ENABLE TEMPS TO DROP OUT. WITH DEWPOINT
TEMPS HOLDING IN THE MID 40S... EXPECT TEMPS TO DROP BELOW 50 ACROSS
THE CWA WITH LOWEST READINGS IN TRADITIONAL COOLER SPOTS ACROSS THE
AREA. WESTERLY WINDS IN THE MID LEVELS WILL BACK TO THE SOUTHWEST AS
A SHORTWAVE APPROACHES FROM THE SOUTHWEST TOWARD WED MORNING. THIS
WILL CARRY SOME HIGHER LEVEL CLOUDS INTO THE AREA AND LOOKING AT
CURRENT SATELLITE YOU CAN SEE THE LEADING EDGE OF THESE CLOUDS
SPREADING INTO GEORGIA THIS AFTERNOON. EXPECT THESE CLOUDS TO MAKE
IT INTO THE AREA BY MORNING...BUT SHOULD HOLD OUT LONG ENOUGH AND
REMAIN THIN ENOUGH AS TO NOT INTERFERE WITH OVERNIGHT LOWS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...SURFACE HIGH PRESSURE OVER THE AREA WEDNESDAY
SLOWLY SKIRTS OFF TO THE EAST AS DEEP UPPER LOW AND ASSOCIATED
SURFACE FEATURE DRIVE A COLD FRONT TOWARDS THE CAROLINAS. AS HIGH
MOVES AWAY...RETURN FLOW ACTS TO INCREASE MOISTURE INTO THE
COLUMN...WHICH WILL THEN BE TAPPED BY FORCING ALONG THE APPROACHING
BOUNDARY. ALTHOUGH CLOUD COVER WILL BE ON THE INCREASE
THURSDAY...ANY RAIN CHANCES WILL HOLD OFF UNTIL LATE IN THE
PERIOD...AND HAVE CONTINUED LOW-CHC POP FOR THURSDAY NIGHT.

TEMPS WEDNESDAY WILL BE RIGHT AROUND CLIMO WITH AMPLE
SUNSHINE...HIGHS IN THE MID 70S. AS HIGH PRESSURE SHIFTS
OFFSHORE...DEVELOPING S/SE WINDS WILL KEEP OVERNIGHT MINS ABOVE
NORMAL...FALLING ONLY INTO THE LOW/MID 50S. BY THURSDAY...WARM
SOUTHERLY FLOW DOMINATES THE COLUMN ALLOWING TEMPS TO RISE INTO THE
LOW 80S MOST SPOTS EVEN WITH THE INCREASING CLOUDS. LOWS THURSDAY
NIGHT FALL ONLY TO AROUND 60.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...ANOMALOUSLY DEEP UPPER LOW OF -2 TO -3 SD'S
WILL BE SLOWLY FILLING AND MOVING THROUGH THE GREAT LAKES. AS THIS
PUSHES OFF TO THE NORTHEAST...IT DRIVES A COLD FRONT THROUGH THE
CAROLINAS DURING FRIDAY. THIS IS MORE IN LINE WITH THE SLOWER
ECMWF...AND IS THE FAVORED MODEL BY BOTH HPC AND BASED OFF STRENGTH
OF UPPER LOW. DECENT MOISTURE ADVECTION AHEAD OF THIS BOUNDARY WILL
SUPPORT SCATTERED THUNDERSTORMS...BUT FORCING IS ONLY MODERATE SO
WILL KEEP INHERITED CHC POP WITH ONLY A SLIGHT INCREASE...ESPECIALLY
NEAR THE COAST. FRONT PASSES OFFSHORE LATE FRIDAY AS HIGH PRESSURE
BUILDS IN FROM THE WEST AND THEN SITS OVER THE EAST COAST THROUGH
THE REST OF THE EXTENDED WITH WALL-TO-WALL SUNSHINE.

TEMPS FRIDAY WILL BE SEVERAL DEGREES ABOVE CLIMO DUE TO SOUTHERLY
FLOW AHEAD OF THE FRONT...BEFORE RETURNING TO MORE SEASONABLE LEVELS
FOR THE WKND AND EARLY PART OF NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 00Z...VFR CONDITIONS THROUGH THE FORECAST PERIOD. SATELLITE
SHOWS A STREAM OF HIGH LEVEL SUBTROPICAL MOISTURE THAT WILL ADVECT
OVER THE REGION TONIGHT...PERHAPS AS LOW A CEILING AS 15K FEET BY
MORNING. NO AVIATION IMPACTS. WEDNESDAY...CONTINUED VFR WITH LIGHT
WINDS A HIGH PRESSURE RECEDES.

EXTENDED OUTLOOK...A SLIGHT CHANCE OF IFR FOG THUR MORNING. SLIGHT
CHANCE OF SHOWERS OVERNIGHT THURSDAY INTO FRIDAY MORNING. OTHERWISE
VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 730 PM TUESDAY...THE PREVIOUS FORECAST IS IN GOOD SHAPE. THE
ONLY CHANGE I MADE WITH THIS EARLY EVENING UPDATE WAS TO INCREASE
NEARSHORE SEA HEIGHTS BASED ON NEARLY 5-FOOT SEAS (MAINLY SE SWELL
GENERATED FROM HURRICANE RAFAEL) REPORTED FROM THE NEARSHORE
WRIGHTSVILLE BEACH BUOY ONLY ABOUT 5 MILES OFF THE BEACH. OTHERWISE
MODEST NE WINDS WILL CONTINUE OVERNIGHT AROUND HIGH PRESSURE OVER
THE MID-ATLANTIC STATES. PREVIOUS DISCUSSION FROM 300 PM FOLLOWS...

HIGH PRESSURE WILL CONTINUE TO SHIFT CLOSER OVERHEAD THROUGH
TONIGHT. AS ITS CENTER MOVES EAST THE WINDS WILL VEER AROUND
SLIGHTLY TO THE NORTHEAST AND LIGHTEN REMAINING 10 KTS OR LESS. A
LONGER PERIOD SWELL FROM RAFAEL...UP TO 14 SECONDS... WILL COME IN
THIS EVENING MIXING WITH THE LOCAL WIND WAVES TO PRODUCE SEAS AROUND
2 TO 3 FT NEAR SHORE AND UP TO 4 TO 5 FT OFF SHORE.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...ALTHOUGH PRESSURE GRADIENT WILL BE WEAK ON
WEDNESDAY...CREATING WINDS LESS THAN 10 KTS FROM THE
E/NE...CONTINUED 5FT/12SEC BACK SWELL FROM HURRICANE RAFAEL WILL
PERSIST 3-5 FT SEAS THROUGH MUCH OF WEDNESDAY. AS RAFAEL PULLS OFF
TO THE NORTHEAST...SWELL AMPLITUDE WILL DECREASE. WINDS TURN TO
THE SE ON THURSDAY AHEAD OF THE COLD FRONT...BUT REMAIN ONLY
AROUND 10 KTS...SO THE LIGHT WINDS PLUS DECREASING RAFAEL SWELL
WILL ALLOW SEAS TO FALL TO 2-4 FT.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...GUSTY SW WINDS OF 10-15 KTS AHEAD OF A COLD
FRONT FRIDAY WILL ONLY VERY SLOWLY VEER TO THE WEST BY EARLY
SATURDAY AS FRONT MOVES ACROSS THE WATERS FRIDAY NIGHT. THESE
WINDS HELP DRIVE SEAS TO 2-4 FT...WITH A SW WIND CHOP BEING THE
DOMINANT WAVE GROUP. WINDS TURN TO THE WEST...THEN NW...THEN
NORTH...DURING THE WKND AS HIGH PRESSURE BUILDS ACROSS THE WATERS.
THE HIGH PRESSURE WILL KEEP THE PRESSURE GRADIENT LIGHT
HOWEVER...SO SPEEDS WILL BE 10 KTS OR LESS THROUGH THE END OF THE
PERIOD. SEAS FALL IN TANDEM WITH DECREASING WIND SPEEDS...FROM 2-3
FT EARLY SATURDAY...TO 1-2 FT ON SUNDAY.

&&

.TIDES/COASTAL FLOODING...
AS OF 730 PM TUESDAY...LATEST OUTPUT FROM THE ETSURGE MODEL SHOWS
THE POTENTIAL FOR MINOR COASTAL FLOODING AT THE BEACHES NORTH OF
CAPE FEAR WITH THE HIGH TIDE WEDNESDAY MORNING. AT THE WRIGHTSVILLE
BEACH TIDE GAUGE WHERE THE ESTABLISHED FLOOD STAGE IS 6.00 FT MLLW
THE MODEL IS OUTPUTTING A 6.05 FT WATER LEVEL AT 13Z WEDNESDAY. ON
THE CAPE FEAR RIVER AT DOWNTOWN WILMINGTON MINOR COASTAL FLOODING
APPEARS POSSIBLE HERE AS WELL A COUPLE HOURS LATER AS THE TIDAL
SURGE MAKES ITS WAY UPSTREAM ALONG THE RIVER. I'LL EXPLORE THIS
POSSIBILITY FURTHER IN THE NEXT 1-2 HOURS AND MAY ISSUE SOME COASTAL
FLOODING PRODUCTS BEFORE THE 1030 PM FORECAST UPDATE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HIGH RIP CURRENT RISK FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR SCZ054-056.

NC...HIGH RIP CURRENT RISK FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR NCZ106-108-110.

MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...TRA/RGZ
SHORT TERM...JDW/RAN
LONG TERM...JDW
AVIATION...43
TIDES/COASTAL FLOODING...TRA
Hazardous weather outlook, Oct 16, 3:35 PM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EDT TUE OCT 16 2012

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-171945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
335 PM EDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-171945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
335 PM EDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-171945-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
335 PM EDT TUE OCT 16 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 9:26 PM EDTCoastal Flood AdvisoryILMNew Hanover16 hr

Nearby

Coastal Flood Statements in North Carolina, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.